Celiac.com Sponsor (A1):


Join eNewsletter


Celiac.com Sponsor (A1-m):



Join eNewsletter

Archived

This topic is now archived and is closed to further replies.

lkelli

Amoxicillian

Recommended Posts

My 2 year old had an ear infection and was prescribed amoxicillian. I looked at the gluten free drug web sites and I know that amoxicillian is listed. He had a horrible week stomach wise (most severe constipation and food refusal since going gluten free). My nutritionist suggest looking into whether the dyes or additives in the Amoxicillian for kids (I think it was bubble gum flavored) might contain gluten. My pharmasist is useless.

Thanks-

Lkelli

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


Lkelli..

You might verify with the company that makes the amoxicillin...I THINK that it can be made by a few different companies and they might differ that way. But as for the flavorings..I am not sure. We haven't tried any of those.

Hope your little one is feeling better!!

Dallas


Mom to:

Riley 8 -Tourettes, OCD, ADHD

Cooper 6 -Celiac dx'ed Dec. 2005

Jake 4- Resolved Verbal Apraxia, Coordination disorder and Sensory Integration Disorder

Sutton 3- Speech issues and sensory integration disorder

Share this post


Link to post
Share on other sites
My 2 year old had an ear infection and was prescribed amoxicillian. I looked at the gluten free drug web sites and I know that amoxicillian is listed. He had a horrible week stomach wise (most severe constipation and food refusal since going gluten free). My nutritionist suggest looking into whether the dyes or additives in the Amoxicillian for kids (I think it was bubble gum flavored) might contain gluten. My pharmasist is useless.

Thanks-

Lkelli

It could also be a separate intolerance/allergy to the antibiotic itself, the colorings or some other ingredient.

I hope that ear infections aren't a common occurence in your house, but if so, you may want to try some garlic oil drops in the ears to see if that helps. And some probiotics may help get the stomach issues back in control after a dosing of antibiotics.

Sorry that I couldn't answer your immediate gluten question!

HTH.


Vicky

Share this post


Link to post
Share on other sites
My 2 year old had an ear infection and was prescribed amoxicillian. I looked at the gluten free drug web sites and I know that amoxicillian is listed. He had a horrible week stomach wise (most severe constipation and food refusal since going gluten free). My nutritionist suggest looking into whether the dyes or additives in the Amoxicillian for kids (I think it was bubble gum flavored) might contain gluten. My pharmasist is useless.

Thanks-

Lkelli

Have you contacted the direct company that you see on the RX bottle?? I doubt that there is gluten in the flavoring, but you never know. Most often the stomach problems are caused by the antibiotic itself. The antibiotic kills the healthy flora in the intestine and will disrupt the normal digestion process. But if you are still worried, look for the manufacturer on the bottle, google them, and give them a call. Thats what I would do.


EnteroLab test positive for gluten intolerence and 2 gluten intolerence and celiac genes

DQ2 and DQ3 sub type DQ7 in December 2005

Gluten-free since Enterolab test, December 2, 2005.

Lame Advertisement Test positive for gluten intolerence in Sept 2005.

THEN found out that my fathers mother had nontropical sprue, she passed away at 40 from (stomach) cancer, had holes in her intestines when they caught it. I had no idea....

Share this post


Link to post
Share on other sites

Hi LKelli

I also think that your child's stomach upset is not gluten related (although you can never rule it out) as gastrointestinal upset (ie nausea and vomitting) is a common side effect of antibiotics. My son has coeliac disease, type I diabetes and multiple allergies. One of the allergies was to erythromycin (another antibiotic). He had extreme diarrhoea....I mean extreme...never stopped coming out...nappy was full constantly and caused extreme excoriation. The Dr said it's a side effect although because of the severity he determined it to be an allergy.

So I guess you need to weigh up the pros and cons. Tolerate some stomach upset to treat the ear infection (lesser of the 2 evils). Next time ask for another type of antibiotic. My son had Keflex for ear infections. And change your doctor and pharmacist if you don't get confident answers to your questions.

Best wishes. Hope your child feels better soon :) then you can rest easy...


Mum to a great 11yo boy with:

Ceoliac Disease

Type I Diabetes

Multiple allergies to foods, animal furs and medications

Asthma

Eczema

Allergic Conjunctivitis

Migraine

Angular Chelitis

Share this post


Link to post
Share on other sites